• Home
  • Pregnancy &
Breastfeeding
  • Bookshop
  • Contact us
  • Donate now
  • Frequently Asked Questions
  • Please read

Our Helplines

1-877-327-4636 Alcohol and Substance
1-800-436-8477 Morning Sickness
1-888-246-5840 HIV and HIV Treatment
1-877-439-2744 Motherisk Helpline
416-813-6780 Motherisk Helpline

The Motherisk Nausea and Vomiting of Pregnancy (NVP) Forum

Motherisk receives questions from around the world about morning sickness symptoms, effects, treatments and ways to cope. Those questions and answers are posted here for anyone to read, provided the reader acknowledges and accepts the proviso and disclaimer below.

Forum > Treatment: Diclectin
Weaning yourself off Diclectin

NVP Counselor
Date: 2003-05-07

Question:
I am 22 weeks pregnant. I began with the standard dose of 4 Diclectin a day at 6 weeks. I currently take 2 Diclectin, 3 times a day. My NVP began to slowly improve at about 13 weeks which was about one week after I increased my dose from 5 to 6 tablets per day. I have not vomitted in nearly 2 weeks, the nausea is all but gone and my heartburn has now improved. I have been able to resume most daily activities. I am considering gradually weaning myself from the Diclectin. My husband thinks I should just keep taking it and avoid a relapse. What is your advice? How would I go about weaning from the Diclectin? If I were to continue to take Diclectin throughout the pregnancy, would I have withdrawal symptoms such as insomnia after delivery (I know Doxilamine Succinate is the ingredient in the sleep aid Unisom in the US)? Thank you Motherisk for all the NVP assistance through this pregancy and my previous pregnancy. You provide an invaluable service.

Answer:
We usually tell women who wish to wean themselves off Diclectin to do so gradually. They can start after they have had at least a couple of weeks with no NVP symptoms (especially if they are at the end of the first trimester), by decreasing the dose by one pill at a time and waiting 2 or 3 days to eliminate the next one if NVP doesn't reoccur. You might try to proceed in this way and if your symptoms remain the same and do not increase, you may want to settle for a lower daily dose until the end of either the symptoms or the pregnancy.

With regard to your question about withdrawal symptoms such as insomnia after long term use of Diclectin, women who might have been on it until the end of a previous pregnancy and happen to call us again in their next pregnancy have never mentioned such an issue to us.

We thank you for your kind words about our service. Please call the NVP Helpline at 1-800-436-8477 if you have other questions.

Valid XHTML 1.0 Transitional [Valid RSS]

* - "MOTHERISK - Treating the mother - Protecting the unborn" is an official mark of The Hospital for Sick Children. All rights reserved.

The information on this website is not intended as a substitute for the advice and care of your doctor or other health-care provider. Always consult your doctor if you have any questions about exposures during pregnancy and before you take any medications.

Copyright © 1999-2013 The Hospital for Sick Children (SickKids). All rights reserved.

The Hospital for Sick Children (SickKids) is a health-care, teaching and research centre dedicated exclusively to children; affiliated with the University of Toronto. For general inquires please call: 416-813-1500.

  |  Contact SickKids  |  Terms of Use